Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Sioux Falls, SD

April 30, 20185 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 30, 2018, 8:53 PM CDT for 5 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2018, 8:53 PM CDT (01:53 UTC)
Expired
Apr 30, 2018, 9:30 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KFSD 010153
SVRFSD
SDC061-077-079-087-097-010230-
/O.NEW.KFSD.SV.W.0012.180501T0153Z-180501T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
853 PM CDT MON APR 30 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central Kingsbury County in east central South Dakota...
  Northwestern Lake County in east central South Dakota...
  Eastern Miner County in east central South Dakota...
  Northwestern McCook County in southeastern South Dakota...
  Northeastern Hanson County in southeastern South Dakota...

* Until 930 PM CDT

* At 852 PM CDT, a severe thunderstorm was located near Canova, or 
  21 miles east of Mitchell, moving northeast at 30 mph. A second 
  severe thunderstorm was located near Howard, moving northeast at 
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Howard, Canova and Vilas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4377 9762 4380 9768 4425 9751 4418 9719
TIME...MOT...LOC 0152Z 212DEG 27KT 4384 9762 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
393 
WWUS53 KFSD 010211
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
911 PM CDT MON APR 30 2018

SDC061-087-010220-
/O.CAN.KFSD.SV.W.0012.000000T0000Z-180501T0230Z/
McCook SD-Hanson SD-
911 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCCOOK AND
NORTHEASTERN HANSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central South Dakota.

LAT...LON 4418 9719 4385 9754 4385 9766 4386 9766
      4425 9751
TIME...MOT...LOC 0210Z 211DEG 26KT 4404 9746 

$$

SDC077-079-097-010230-
/O.CON.KFSD.SV.W.0012.000000T0000Z-180501T0230Z/
Kingsbury SD-Lake SD-Miner SD-
911 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL KINGSBURY...NORTHWESTERN LAKE AND EASTERN MINER
COUNTIES...

At 910 PM CDT, a severe thunderstorm was located near Howard, or 14
miles west of Lake Herman State Park, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Howard, Canova and Vilas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4418 9719 4385 9754 4385 9766 4386 9766
      4425 9751
TIME...MOT...LOC 0210Z 211DEG 26KT 4404 9746 

HAIL...1.00IN
WIND...60MPH
 
$$

Ferguson
732 
WWUS53 KFSD 010223
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
923 PM CDT MON APR 30 2018

SDC077-079-097-010232-
/O.EXP.KFSD.SV.W.0012.000000T0000Z-180501T0230Z/
Kingsbury SD-Lake SD-Miner SD-
923 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KINGSBURY...
NORTHWESTERN LAKE AND EASTERN MINER COUNTIES WILL EXPIRE AT 930 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However up to 
nickel size hail and gusty winds up to 55 mph are still possible 
with this thunderstorm as it moves northeast toward Ramona, Sinai, 
and Arlington.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4418 9719 4385 9754 4385 9766 4386 9766
      4425 9751
TIME...MOT...LOC 0222Z 212DEG 27KT 4411 9740 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:59 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 30, 5:59 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
559 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 254 PM CDT Mon Apr 30 2018

Our first true severe weather risk of the season will slowly
unfold late this afternoon and into the evening hours.  A stalled
frontal boundary stretching from central Nebraska into central and
northeastern South Dakota and northern Minnesota, will continue to
serve as the focal point for convection later today.  At the
surface, we're continuing to see very slow moisture advection
northward, however this increase in moisture is nearly being offset
by the deeper mixing and mixdown of drier air aloft.  The result is
that prefrontal dew points may struggle to climb any past the mid
50s.  Winds also seem to be overachieving this afternoon, with gusts
up to 45 to 50 mph already reported in portions of the Tri-State
area.

Later today and tonight:  Really watching two areas for convective
development later today, an area along a sharp thermal nose in north
central Nebraska, and an area of higher moisture convergence and
strong warm advection just to the north of the CWA. By late
afternoon most high resolution guidance as well as the HREF, suggest
an elongated corridor of ~1500 J/KG MLCAPE from northeastern SD into
central Nebraska along the frontal boundary. Soundings however show
an increased capping inversion centered around 700 mb that will hold
strong into the late afternoon hours. It's not until a 700 mb
shortwave begins to enter the Plains that we'll begin to cool this
layer and enhance mid-lvl lapse rates. This should spark several
areas of scattered convection, with a few more concentrated areas.
One more concentrated area of development will stretch from Broken
Bow northeast along the sfc front towards ONeil and Lake Andes, and
a second is likely to focus north of the Watertown and Huron areas
where better sfc convergence develops. In between these areas,
convection could remain more scattered in nature.

Effective shear this evening sits around 35 to 45 knots which could
support a few rotating storms within the initial development axis,
however the primary mode will end up being multi-cell clusters with
several bowing segments as storms are nudged eastward. Soundings
indicate high LCLs, with DCAPE values approaching 1000 J/KG so feel
that for most of the area there will be an initial large hail
threat, but a more predominate wind threat with the potential for
winds upwards of 70 mph or greater. While 0-1 helicity and shear
values do approach sufficient values for tornadoes, we're really
limited here by the poor boundary layer moisture levels along with
the high LCLs.

Initially broken cells will begin to undergo mergers quickly this
evening, with one or more clusters moving towards the I-29 corridor
late this evening. Once the LLJ becomes involved after 02Z, a
somewhat organized MCS should develop over northern Nebraska and SE
South Dakota and move into northern Iowa overnight. The one thing
noted in models today is a very sharp instability gradient east of I-
29, and along with quick boundary layer stabilization this could
limit the largest severe weather risks to areas west of I-29.
Ensemble updraft helicity plots support this idea, but that said,
despite weakening MUCAPE values, elevated DCAPE values continue
eastward, which could support a strong wind risk further east. In
fact, several high resolution models already show the development of
an outflow boundary ahead of convection, supporting a continued wind
risk into northern Iowa but also perhaps indicating an unbalance of
shear and instability as storms move east.

Cold pools should really prevent any widespread flash flood risk,
but there are a few concerns along the MO river valley and into
northwestern Iowa for training storms especially as the LLJ begins
to turn perpendicular to the 850 mb front.

.LONG TERM...(Tuesday night through Monday)
Issued at 254 PM CDT Mon Apr 30 2018

Tuesday:  Convection risks remain uncertain on Tuesday, and are
highly dependent on tonight's convection. At this point, expecting
the surface front to drop just southeast of the forecast area by mid-
day Tuesday, but will elevated instability along and ahead of the
850 mb trough holding back northwest, I wouldn't be surprised to see
a few stronger elevated post frontal storms in NW Iowa Tuesday
afternoon. In fact, given MUCAPE plots, it's possible that the
marginal and slight risks could be pulled slightly further
northwest.

Wednesday-Thursday: A somewhat disorganized upper trough will slowly
cross the Plains through the middle of the week.  With the frontal
boundary well south of the CWA, this should really put us on the
cooler side of the system, more supportive of a few showers and
less thunder.

Friday-Saturday: We should finally dry out for the end of the week
and into next weekend as a broad upper trough sweeps into the
eastern half of the CONUS.  Canadian high pressure will bring
slightly cooler temperatures into the region, but nothing overly
extreme.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 558 PM CDT Mon Apr 30 2018

Thunderstorms, some possibly severe, are expected to develop
through the James River Valley in the early evening, then progress
eastward during the night. As a frontal boundary pushes across
the region, gusty southerly winds will transition to northwesterly
behind the front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ062-067-070-071.

MN...Wind Advisory until 7 PM CDT this evening for MNZ080-081-089-090-
     098.

IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Apr 30, 5:08 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Mon Apr 30 2018

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013-
014-SDZ071-012215-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Dixon-Dakota-Union-
508 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Scattered showers and thunderstorms will be possible this evening
and overnight. A few of the storms could produce dime sized hail
as well as wind gusts to 55 mph.

Minor to moderate flooding will continue along many rivers and
streams, including the James and Big Sioux rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible again late Tuesday
afternoon and Tuesday evening. A few of these storms could be
strong.

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams due to the recent snowmelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-097-098-SDZ038>040-050-052>070-012215-
Lincoln MN-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
508 PM CDT Mon Apr 30 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

An area of thunderstorms should develop this evening near the
James River Valley to just west of Interstate 29. These storms
will shift east through the night. A few severe thunderstorms will
be possible, especially between 6 pm and 11 pm, with 70 mph wind
gusts and half dollar sized hail the main threats.

Minor to moderate flooding will continue along many rivers and
streams, including the James and Big Sioux rivers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Minor to moderate flooding is forecast to continue through mid to
late week on many rivers and streams due to the recent snowmelt.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 30, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             3 NW AVON               43.04N 98.11W
04/30/2018  E1.00 INCH       CHARLES MIX        SD   PUBLIC

&&
Local storm report, Apr 30, 8:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     4 E AVON                43.00N 97.99W
04/30/2018  E64 MPH          BON HOMME          SD   STORM CHASER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:57 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix48 min
Apr 30, 8:30 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.